Hail, Crawford
- When
- March 12, 6:35 PM CST
- Where
- Crawford County, 6.07 mi W of Greenbush
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.510, -95.090
Quarter size hail fell along the Neosho and Crawford county line.
A lone supercell thunderstorm developed on the evening of March 12th and moved southeast through southeast Kansas into southwest Missouri. This supercell storm produced a swath of large hail along its path with the highest reported hail size of ping pong ball size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A lone supercell thunderstorm developed on the evening of March 12th and moved southeast through southeast Kansas into southwest Missouri. This supercell storm produced a swath of large hail along its path with the highest reported hail size of ping pong ball size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 12, 6:19 PM CST, 16 minutes earlier. Its key messages:
Area Forecast Discussion...UPDATED National Weather Service Springfield MO 719 PM CDT Tue Mar 12 2024 .KEY MESSAGES... - Warmer this week with temperatures 10 to 15 degrees above normal through Thursday. Gusty south-southwest winds complement the warm temperatures. - Isolated showers and thunderstorm chances (30-50%) return late this evening. There is a low chance for an isolated strong to severe storm thunderstorm capable of producing hail up to the size of quarters and damaging wind gusts up to 60 mph. - An active weather pattern will continue with additional shower and thunderstorm chances occur Wednesday afternoon/evening (30-60%) then again on Thursday afternoon/night (50-80%). There are associated risks each day for a few strong to severe thunderstorms. - Temperatures return near normal for mid-March on Friday and drier weather expected for the weekend, with below normal temperatures early next week. && .MESOSCALE... Issued at 658 PM CDT Tue Mar 12 2024 A compact shortwave across southeast Kansas has kicked off a few thunderstorms around the KC metro this evening. Likely due to closer proximity to the surface low and slightly stronger moisture convergence. Development has struggled further south along the front across eastern Kansas however the last few visible satellite images and recent radar scans now showing at least one thunderstorm across Neosho County Kansas. 00Z KSGF sounding data is in and shows 326j/kg of ML CAPE with 106j/kg of ML CIN. Therefore weak instability and a capping inversion is in place. Mid level clouds approaching Springfield now also have shown no sign of development which leads to confidence in a capped, dry low level environment. The sounding also measured a mid level lapse rate of 8.7C/KM which is steep and shows the strong cooling aloft which would promote hail growth. Effective bulk wind shear is around 34kts which is enough for organized storms, including supercells if higher instability is present. There is higher instability and weaker capping in a narrow corridor across southeast Kansas and western Missouri (RAP suggests as high as 1000j/kg). This is the area we will continue to monitor for storm development over the next 3 hours. Once we get after 10pm inhibition increases and thunderstorm chances decrease further. The thunderstorm that occurred near KC ended up producing 1.5 to 1.75in hail. That area also had slightly weaker wind shear therefore if a thunderstorm can develop further south it has higher chances of becoming a supercell with large hail and damaging winds the main threat. We currently have 1 inch hail in our messaging however if supercells do indeed form then we could see hail up to golf balls as they saw to our north. However the coverage of storms is still expected to be low (only a few storms expected). && .SHORT TERM /THROUGH TONIGHT/... Issued at 220 PM CDT Tue Mar 12 2024 Through Tonight: A warm afternoon across the Ozarks as surface high pressure has settled southeast of the region. This has allowed low-level moisture to begin advecting north along the backside of the high through the Red River Valley. Dewpoints will climb into the upper 40s to lower 50s across portions of southeast Kansas into southwest and west central Missouri. Meanwhile, gusty southerly winds continue, with the strongest wind gusts along and west of Highway 65. In this area, 30 to 40 mph wind gusts have been observed through the early afternoon. Areas east of Highway 65 have observed gusts around 20 to 25 mph. Wind gusts will subside through the evening. The combination of gusty winds and dry conditions has set the stage for another day of elevated fire weather conditions. While increasing moisture across the west inhibits elevated fire conditions, areas to the east remain dry with minimum afternoon humidity values around 30 to 40%. By this evening, a shortwave translates east out of the Central Plains. Guidance continues to show 500 to 1000 J/kg of MUCAPE building across the west in the vicinity of effective shear around 30 to 40 knots. It is worth noting that the better shear profile remains displaced south of the best instability. Expect lift to increase with the approach of the shortwave and a 30 to 40 knot low-level jet across western Missouri. There continues to be agreement that any convection that is able to break the cap will be elevated in nature. Confidence remains low on any thunderstorm being rooted to the surface, especially after sunset this evening. CAMs have varied from the run to run through this morning, but the general consensus has been for a few isolated showers and thunderstorms to develop within the Interstate 49 corridor and move east into tonight. Given the environment, there is a low chance (5%) for a strong to severe thunderstorm within a Marginal (1/5) Severe Weather Outlook (SWO). Given the elevated nature of this convection, hail up to the size of quarters will be the primary risk, with a secondary concern of damaging wind gusts up to 60 mph if MLCIN weakens enough. Any thunderstorms able to develop will weaken and diminish towards sunrise east of the Highway 65 corridor as the environment becomes less supportive with minimal moisture availability and a stout cap. Overnight lows remain mild in the lower to middle 50s. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... Issued at 220 PM CDT Tue Mar 12 2024 Wednesday: The upper-level trough across the western CONUS digs into the desert southwest on Wednesday. As this happens, an associated surface low develops and lifts north across western Kansas on Wednesday afternoon. A warm front will extend east from the surface low into central Missouri, being the focus for scattered showers and thunderstorms to develop. Meanwhile, another warm day is expected across the area with highs in the middle to upper 70s. Surface dewpoints climb into the middle to upper 50s by Wednesday afternoon as low-level advection continues into the area. Most of the morning and early afternoon should remain dry before increasing chances for scattered showers and thunderstorms in the evening (40-60%). Areas south within the warm sector will see warmer temperatures in the mid- levels, which keeps precipitation chances much lower (10-30%) through the afternoon and evening. There remains uncertainty in the extent of coverage given a strong cap over the Missouri Ozarks through the afternoon. However, a strengthening low- level jet into the late afternoon and evening may provide enough support to erode the cap across central into northern Missouri as the warm front continues to lift north. This would support scattered showers and thunderstorms development in the vicinity of 1000 to 2000 J/kg MUCAPE and effective shear around 40 knots. Model soundings suggest that some of this convection may once again be elevated in nature. Steep mid-level lapse rates around 7.5 to 8.0 C/km would support large up the size of golf balls as the primary hazard. Furthermore, the Large Hail Parameter depicts values around 8 to 10 in the vicinity, which supports hail up to the size of golf balls. Larger hail may be realized if a thunderstorm becomes surface based, as a supercell would be a favorable storm mode. Damaging wind gusts up to 60 mph remains a secondary hazard, while the tornado threat remains very low (2%). There is a Marginal SWO (1/5) across southeast Kansas/southwest Missouri into central Missouri to cover the low threat (5%) for a few isolated strong to severe thunderstorms. A Slight SWO (2/5) borders along our northwestern counties, as the environmental becomes less capped and more favorable across northeast Kansas and northwest Missouri near the surface low. Overall, the most plausible scenario is convection being tied to the warm front, with lower chances within the warm sector through Wednesday evening. The exact placement of the warm front by Wednesday evening remains a key factor in the forecast and associated precipitation chances in our area. An alternate scenario may feature little to no convection across the area if the cap remains strong and the front lifts north of our area quick enough. Further mesoscale details may be better resolved over the next 24 hours. Thursday: The upper level trough across desert southwest becomes cut off into Thursday. As this happens, additional shortwave energy and associated surface low lifts to the northwest of the area. A strong cold front approaches the area into the afternoon and evening. High temperatures reach into the upper 70s ahead of the front despite increasing cloud cover. Current ensemble guidance suggests adequate instability and shear will be present on Thursday afternoon and evening to support a potential (15%) for strong to severe thunderstorms. This is represented with the a Slight SWO (2/5) bisecting the area. Model soundings feature an environment favorable for supercell storm mode initially, before potentially growing upscale into a line of thunderstorms or line segments. This will be best resolved in the near term. The trend continues to suggest the more favorable low-level environments for tornadoes to be tied to the area near the surface low in Iowa. Large hail up the size of golf balls and damaging wind gusts remain the primary concerns, though the tornado threat may need further attention in subsequent forecasts. Localized heavy rainfall may occur within some thunderstorms given efficient rainfall rates (PWATs around 1.0-1.2 inch). The localized threat will be limited to repeated thunderstorms over the same locations. Widespread flooding is not expected. General rainfall amounts will range from 0.75 to 1.5 inches, with localized heavier amounts possible. Friday-Monday: The cold front clears the area through Friday morning with a cooler airmass filtering into the region. Expect breezy north-northwest winds on Friday with highs in the upper 50s to lower 60s areawide. This is right around normal for mid- March. Drier airmass builds into the area through the weekend. Highs in the lower 60s on Saturday before secondary pushes of cold air slide through the region on Sunday and Monday. Highs by late weekend into early next week may be 5 to 10 degrees below normal. This would suggest highs in to middle to upper 40s, and overnight lows in the 20s to lower 30s. Any hard freezes into mid to late March may pose the risk for susceptible early season vegetation. && .AVIATION /00Z TAFS THROUGH 00Z THURSDAY/... Issued at 658 PM CDT Tue Mar 12 2024 Mid level clouds will move through this evening. There remains a 20-30 percent chance of a thunderstorm at the TAF sites this evening however confidence is too low to include at this time. Low level wind shear is likely overnight. Have included some brief MVFR ceilings during the morning however VFR ceilings should return for the afternoon. Winds will remain southerly with increasing gusts again Wednesday afternoon. && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && MESOSCALE...Burchfield SHORT TERM...Perez LONG TERM...Perez AVIATION...Burchfield
Hazardous Weather Outlook National Weather Service Springfield MO 234 PM CDT Tue Mar 12 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131945- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 234 PM CDT Tue Mar 12 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited non thunderstorm wind risk. Elevated fire weather risk. DISCUSSION... Gusty winds up to 30 to 40 mph will continue the late afternoon west of Highway 65. East of highway 65 gusts of 20 to 30 mph will occur at times. A drier air mass will also remain in place across the eastern Missouri Ozarks with elevated fire weather conditions. A few isolated showers and thunderstorms are expected to develop across portions of extreme southeastern Kansas and far western Missouri this evening then move east across the area tonight. A few strong to severe thunderstorms with hail up to quarters will be possible with the strongest storms west of Highway 65. Localized damaging wind gusts could also occur with a few of the thunderstorms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional showers and thunderstorms will again be possible late Wednesday afternoon into Wednesday night. A few strong to severe storms are possible with hail being the main risk. The overall better severe potential looks to remain just northwest of the area on Wednesday. A cold front will move through the area Thursday afternoon into early Friday morning. Additional storms will develop along the front and there will be the potential for strong storms with large hail the main risk. Locally heavy rainfall will also occur and could lead to a localized flooding risk mainly across far southern Missouri Thursday evening and night. The highest chance for showers and thunderstorms will be Thursday evening into the overnight hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Perez
The Springfield radar (KSGF), 152 km away, was scanning. The volume nearest the first event began at 00:34 UTC.
4 hail. Local standard time, as filed.
Quarter size hail fell along the Neosho and Crawford county line.
Half dollar size hail fell just south of Chicopee.
Hail up to the size of quarters fell in Weir.
Social media report with picture of ping pong ball size hail just north of Weir.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1156144, 1156145, 1156146, 1156147.